Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 130, NWS Fort Worth, TX

May 9, 2002Eastland County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 9, 2002, 7:37 PM CDT for Eastland County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2002, 7:37 PM CDT (00:37 UTC)
Expired
May 9, 2002, 8:15 PM CDT
In force
38 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Eastland County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2002-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2002-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 100037
SVRFTW
TXC133-100115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
735 PM CDT THU MAY 9 2002

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTLAND COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 815 PM CDT

* AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 10 MILES WEST OF GORMAN...MOVING NORTHEAST
  AT 40 MPH. ANOTHER STORM WAS OVER 15 MILES SOUTHWEST OF 
  GORMAN...THIS STORM WAS ALSO MOVING NORTHEAST A 40 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  GORMAN AROUND 745 PM CDT

DOPPLER RADAR DETECTED HAIL UP TO QUARTER SIZE WITH THESE SEVERE 
THUNDERSTORMS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND
STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3225 9887 3210 9884 3233 9846 3250 9847

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 7:00 PM CDT, 37 minutes earlier.

Area forecast discussion, May 9, 7:00 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
700 PM CDT THU MAY 9 2002

...AVIATION DISCUSSION...
ONE OR TWO WEAK ELEVATED THUNDERSTORMS JUST SOUTH OF DFW/DAL THIS
EVENING WILL SLIDE OFF TO THE NORTHEAST SHORTLY. NOT EXPECTING ANY
MORE ACTIVITY UNTIL MIDNIGHT OR SO...WHEN THE LOW LEVEL JET STARTS
LIFTING AIR ATOP THE COLD FRONT...CURRENTLY POSITIONED WELL SOUTH.
HOWEVER...WE SHOULD LOSE VFR CIGS BY MID TO LATE EVENING AS WE LOSE
MIXING IN THE LOWER ATMOSPHERE...AND THE ELEVATED SOUTHERLY FLOW
BEGINS INCREASING. LATE TONIGHT...CONDITIONS SHOULD DETERIORATE TO
LOW MVFR...AND OCCASIONALLY TO IFR...IN HEAVY RA/TSRA. SLOW CLEARING
TO VFR TOMORROW AS LOW LEVEL JET DIMINISHES.

30

...PUBLIC DISCUSSION...340 PM CDT THU MAY 9 2002
MESOSCALE MODELS ARE IN AGREEMENT THAT ELEVATED SHOWERS/
THUNDERSTORMS WILL FORM NORTH OF THE FRONT TONIGHT...AS PRESSURE
FALLS IN THE LEE OF THE ROCKIES ENHANCE THE NOCTURNAL LOW-LEVEL JET
(LLJ).  THE AIR MASS ABOVE THE FRONT WILL BE QUITE UNSTABLE (CAPES
AROUND 3000 JOULES/KG WITH AMPLE SHEAR FOR A FEW HAIL STORMS.  LOCALLY
HEAVY RAIN MAY OCCUR ACROSS CENTRAL PORTIONS OF NORTH TEXAS...AS PER
HPC GUIDANCE.  WE WILL GO CONSIDERABLY ABOVE MOS POPS...ESPECIALLY
CENTRAL AND NORTHERN PORTIONS.

RAIN WILL DRIFT NORTH INTO OKLAHOMA...WITH THE FRONT...FRIDAY...WITH
THE NEXT CHANCE FOR RAIN WITH THE LATE WEEKEND COOL FRONT.  TEMPS IN
THE EXTENDED HAVE BEEN BUMPED UP A BIT...AS HAVE DEW POINTS IN THE
GRIDDED DATA.

FTW...NONE.

26

In the hours before

Special weather statement, May 9, 4:00 PM CDT, 3 hours 37 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101000-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
400 PM CDT THU MAY 9 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF NORTH
TEXAS TONIGHT.

A COLD FRONT...LOCATED ALONG A LAMPASAS...WACO...CANTON LINE WILL
SLOWLY MOVE SOUTH THIS EVENING.  THUNDERSTORMS ARE EXPECTED TO
DEVELOP BY 6 PM ALONG THE FRONTAL BOUNDARY AS IT CONTINUES MOVING
SOUTH.  GIVEN THE STRONG INSTABILITY PRESENT IN THE AIRMASS ALONG
AND SOUTH OF THE FRONT...SEVERE WEATHER IS LIKELY WITH ANY
THUNDERSTORMS WHICH DO DEVELOP IN THIS REGION.  THE MAIN SEVERE
WEATHER THREATS WILL BE FROM GOLFBALL SIZE HAIL AND DAMAGING WINDS
IN EXCESS OF 60 MPH.

LATER TONIGHT...WARM AND MOIST AIR FROM THE GULF OF MEXICO WILL BE
TRANSPORTED OVER THE COOL SURFACE AIRMASS ACROSS NORTH TEXAS.
NUMEROUS AREAS OF RAIN AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
OVER THE REGION AND MOVE NORTH INTO OKLAHOMA BY FRIDAY AFTERNOON.
SOME OF THE THUNDERSTORMS THAT DEVELOP WILL BECOME SEVERE...WITH
HAIL UP TO ONE INCH IN DIAMETER THE MAIN THREAT.  THERE WILL ALSO BE
A THREAT OF HEAVY RAINFALL WITH THE STRONGEST THUNDERSTORMS LATE
TONIGHT AND INTO FRIDAY MORNING.  HOWEVER...WIDESPREAD FLOODING IS
NOT ANTICIPATED.
Local storm report, May 9, 5:12 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
512 PM CDT THU MAY 09 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1008 PM    5 NW MORGAN               TX   .75 INCH HAIL
05/09/02   BOSQUE                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 8:01 PM CDTSevere Thunderstorm WarningFWDComanche44 min
May 9, 8:26 PM CDTSevere Thunderstorm WarningFWDErath79 min
May 9, 9:17 PM CDTSevere Thunderstorm WarningFWDHamilton43 min
May 9, 9:50 PM CDTSevere Thunderstorm WarningFWDBosque40 min
May 9, 10:01 PM CDTSevere Thunderstorm WarningFWDHamilton59 min
May 9, 10:15 PM CDTSevere Thunderstorm WarningFWDJohnson, Tarrant45 min
May 9, 10:29 PM CDTSevere Thunderstorm WarningFWDBosque61 min
May 9, 11:22 PM CDTSevere Thunderstorm WarningFWDHill53 min
May 9, 11:27 PM CDTSevere Thunderstorm WarningFWDJohnson, Tarrant48 min
May 9, 11:33 PM CDTFlash Flood WarningFWDTarrant3 hr
May 9, 11:45 PM CDTSevere Thunderstorm WarningFWDCollin60 min
May 10, 12:05 AM CDTFlash Flood WarningFWDJohnson3 hr
May 10, 12:39 AM CDTSevere Thunderstorm WarningFWDGrayson51 min
May 10, 12:53 AM CDTSevere Thunderstorm WarningFWDHood52 min
May 10, 1:25 AM CDTSevere Thunderstorm WarningFWDVan Zandt65 min
May 10, 1:40 AM CDTSevere Thunderstorm WarningFWDParker50 min
May 10, 4:08 AM CDTSevere Thunderstorm WarningFWDDenton67 min
May 10, 5:40 AM CDTSevere Thunderstorm WarningFWDDenton35 min
May 10, 6:24 AM CDTSevere Thunderstorm WarningFWDCollin51 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.